West Virginia, 2011

Flash Flood in West Virginia, May 14, 2011

May 14, 2011 · NWS RLX · 1 event in 1 county or zone

A weak surface boundary rotated northeast through the area during the afternoon of the 14th. Short lines of thunderstorms developed in the afternoon heating, as clouds broke.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A weak surface boundary rotated northeast through the area during the afternoon of the 14th. Short lines of thunderstorms developed in the afternoon heating, as clouds broke. Some repetitive showers caused narrow bands of heavy rain to fall. One such band of heavy rain was over northern Wayne County. Rains of 1.5 to 2.5 inches likely fell in 90 minutes or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 2:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 14, 2:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT SAT MAY 14 2011

.SYNOPSIS...
COLD FRONT MOVES ACROSS THE REGION LATE TONIGHT. THIS WILL REPLACE
OUR MOIST AND UNSTABLE AIR WITH A COOLER AND DRIER AIR. THE
ASSOCIATED LOW PRESSURE SYSTEM WILL IMPACT THE AREA INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
LOW PRESSURE OVER INDIANA WILL CONTINUE TO SLOWLY MOVE EASTWARD
AND TRACK OVER JUST NORTH US ON SUNDAY AND MONDAY. TRAILING FRONT
WILL MOVE ACROSS TONIGHT. OUT AHEAD OF FRONT CONVECTION CONTINUES
TO FIRE IN THE HEAT OF THE DAY. SOME OF THESE STORMS COULD PUT
DOWN SOME GOOD RAIN AMOUNTS...BUT THEY WILL BE LOCALIZED WITH THE
STORMS AND THE STORMS WILL BE MOVING. KEEPING THE THREAT OF WATER
PROBLEMS AT BAY. STILL WILL KEEP AN EYE ON THINGS IF STORMS
TRAVERSE THE SAME AREAS. STORMS SHOULD DYE DOWN AFTER SUNSET AS
MODELS ARE NOT SHOWING THAT MUCH LIFT WITH THE FRONT. PROGRESSED
POPS FROM THE SW OVERNIGHT. TEMPERATURES SHOULD FALL INTO THE 50S
JUST ABOUT EVERYWHERE AS DRIER AIR WORKS IN BEHIND THE FRONT.

SUNDAY LOW MOVES ACROSS THE NORTHERN PORTIONS OF CWA WITH PIECES
OF ENERGY ROTATING AROUND IT. WITH THE FIRST PIECE AGAIN MOVING
THROUGH DURING THE DAY SUNDAY. SHOWERS AND TSTMS AGAIN A GOOD BET
WITH THIS. TEMPERATURES DON'T REBOUND AS MUCH AS HIGHS ARE
EXPECTED IN THE 60S...WITH THE CLOUDS AND PRECIP AROUND.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
UNSETTLED WEATHER CONTINUES WITH THE SLOW MOVING SURFACE LOW
PRESSURE OVER THE REGION...AND ASSOCIATED COLD FRONTAL BOUNDARY TO
OUR EAST. THE UPPER LEVEL LOW WILL BEGINS TO DIG SOUTH...AND REMAINS
OVER OUR REGION FOR SEVERAL DAYS AS IT REMAINS TRAPPED IN AN OMEGA
BLOCK TYPE PATTERN. THIS WILL KEEP THE WEATHER UNSETTLED OVER THE
REGION...AND WILL WELCOME IN COOLER AIR...ESPECIALLY ON MONDAY. AT

EXPECT GENERALLY LIGHT PCPN FOR THE MOST PART...PER PW VALUES AROUND
ONE INCH. IN ADDITION...CONTINUED TO MAINTAIN ONLY SHOWERS FROM
MONDAY ON...AS THERE WILL BE AN OVERALL LACK OF INSTABILITY FOR
THUNDER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC THINKING...WITH A BLEND OF THE MODELS CONCERNING UPPER
LOW THAT AFFECTS OUR AREA FOR MUCH OF THIS PERIOD. THIS SCENARIO
MOVES THE UPPER LOW FROM THE EASTERN OHIO/TENNESSEE VALLEYS
WEDNESDAY...SLOWLY NORTHEASTWARD INTO THE NORTHEASTERN U.S. BY
FRIDAY. AS THE ASSOCIATED SURFACE LOW LIFTS UP ALONG THE MID ATLANTIC
COAST TUESDAY NIGHT AND WEDNESDAY...LOOK FOR WIDESPREAD SHOWER
ACTIVITY AND COOLER TEMPERATURES WITH THE WRAPAROUND NORTHERLY FLOW.
HOWEVER...BY THIS TIME...PWS AND INSTABILITY DO NOT LOOK IMPRESSIVE
SO THAT WE HAVE LEFT OUT THUNDER AND KEPT SHOWERS ON THE LIGHTER QPF
SIDE. BY THURSDAY...LOOK FOR MORE OF A DIURNALLY GENERATED SHOWER
REGIME UNDER THE COOL UPPER LOW ITSELF...WITH BEST CHANCES OVER THE
NORTHEAST...GENERALLY LIGHT QPF.

UPPER LOW LIFTS OUT AND HIGH PRESSURE FINALLY TAKES CONTROL THURSDAY
NIGHT INTO SATURDAY MORNING...WITH DRYING CONDITIONS.

TEMPS WILL BE BELOW NORMAL WEDNESDAY WITH ALL THE CLOUDS AND
NORTHWEST FLOW...THEN SLOWLY MODERATING THROUGH THE END OF THE WEEK
AS HIGH PRESSURE BRINGS DRIER AIR AND MORE SUNSHINE.

NEXT SYSTEM MAY AFFECT US LATER IN THE DAY SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO FORM AHEAD OF THE
FRONT WITH THE HEATING OF THE DAY. FRONT TO TO MOVE THROUGH THE
REGION TONIGHT. STORMS COULD PRODUCE SOME GUSTY WINDS OF 30+ KNOTS
AND SOME SMALL HAIL THROUGH 03Z. THUNDERSTORMS TO TAPER  TO
SCATTERED SHOWERS OVERNIGHT. WITH SOME MVFR TO IFR VSBYS IN VALLEY
FOG.

UPPER LOW TO ROTATE THROUGH THE REGION ON SUNDAY WITH SHOWERS AND
THUNDERSTORMS INCREASING IN COVERAGE TOWARD 18Z SUNDAY AND INTO
THE AFTERNOON.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND  EXTENT OF CONVECTION THIS AFTERNOON
AND TONIGHT...AND OF FOG TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    M    M    L    M    M    M    H    H    H    H
HTS CONSISTENCY  H    M    M    M    M    M    L    L    H    H    H    H
BKW CONSISTENCY  H    M    M    M    H    H    M    L    M    M    M    M
EKN CONSISTENCY  H    H    M    M    M    M    H    M    M    M    H    H
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    M    M    M    M    M    M    M    M    M    M    M

AFTER 18Z SUNDAY...
IFR CONDITIONS EXPECTED AT TIMES IN SHOWERS THROUGH EARLY NEXT
WEEK...AND MORE CONSISTENTLY IN LOW CLOUDS AT LEAST AT NIGHT
STARTING SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/JS/JMV
NEAR TERM...JS
SHORT TERM...ARJ
LONG TERM...JMV
AVIATION...JS
Hazardous weather outlook, May 14, 1:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT SAT MAY 14 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-151845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
239 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...LATE AFTERNOON AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...COULD CAUSE
LOCALIZED WATER PROBLEMS...ESPECIALLY WHERE STORMS TRAVERSE THE
SAME AREAS. AREAS THAT HAVE ALREADY RECEIVED RECENT HEAVY RAIN
WILL BE THE MOST VULNERABLE. SMALL HAIL AND GUSTY WINDS ARE ALSO
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 2:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
344 PM EDT SAT MAY 14 2011

WVZ007-142015-
MASON WV-
344 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON COUNTY...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF GALLIPOLIS...MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LEON AROUND 350 PM AND POINT PLEASANT AROUND
415 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3883 8215 3889 8214 3889 8193 3867 8197
      3868 8217

10
Special weather statement, May 14, 2:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT SAT MAY 14 2011

WVZ005-006-142015-
CABELL WV-WAYNE WV-
349 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND WEST
CENTRAL CABELL COUNTIES...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAYNE...MOVING
NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BEECH FORK STATE PARK AROUND 410 PM AND
LAVALETTE AROUND 415 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
4 AND 9 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3820 8260 3822 8261 3824 8260 3826 8257
      3829 8258 3841 8253 3837 8229 3811 8242
      3817 8262

10
Local storm report, May 14, 3:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
413 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             4 N LOGAN               37.91N  81.99W
05/14/2011  E0.25 INCH       LOGAN              WV   TRAINED SPOTTER

&&

EVENT NUMBER RLX1100622

JFD
Special weather statement, May 14, 3:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT SAT MAY 14 2011

OHZ075-076-085-WVZ007-142130-
ATHENS OH-MASON WV-MEIGS OH-WASHINGTON OH-
418 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN ATHENS...EASTERN
MEIGS...NORTH CENTRAL MASON AND SOUTHWESTERN WASHINGTON COUNTIES...

AT 411 PM EDT...THE STRONGEST THUNDERSTORM WAS LOCATED 3 MILES WEST OF
RACINE...MOVING NORTH AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.

THE STRONGEST STORM WILL BE NEAR CHESTER AROUND 425 PM...DARWIN
AROUND 430 PM...TUPPERS PLAINS AROUND 435 PM...COOLVILLE AROUND 445
PM...STROUD RUN STATE PARK AROUND 455 PM AND AMESVILLE AROUND 505 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3941 8165 3908 8180 3908 8181 3906 8181
      3889 8189 3889 8212 3895 8211 3896 8210
      3900 8210 3943 8204

05
Special weather statement, May 14, 3:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT SAT MAY 14 2011

OHZ066-142045-
PERRY OH-
420 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAWNEE...
MOVING NORTH AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR NEW LEXINGTON AROUND 430 PM AND CROOKSVILLE
AROUND 440 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3990 8216 3983 8216 3983 8209
      3981 8207 3973 8208 3972 8207 3957 8217
      3960 8239 3992 8228

05
Local storm report, May 14, 3:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
432 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 SSW NEW LEXINGTON     39.69N  82.22W
05/14/2011  E0.25 INCH       PERRY              OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1100623

JFD

The radar

The Charleston,WV radar (KRLX), 72 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
May 14, 4:00 PM EST to 5:30 PM EST
Where
Wayne County, (Hts)tri St Arpt Hnt to 2.06 mi SSE of Westmoreland
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.370, -82.550

Small streams flooded roads and yards. Lynn Creek and Newcomb Creek were 2 such streams that flooded. Small private culverts were washed out or damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301460.